Illinois, 2008

Heavy Rain in Illinois, July 7, 2008

July 7, 2008 · NWS PAH · 1 event in 1 county or zone

Thunderstorms with heavy rain were fed by a brisk southwest wind flow of moist and unstable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with heavy rain were fed by a brisk southwest wind flow of moist and unstable air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 7, 5:56 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 7, 5:56 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
656 AM CDT MON JUL 7 2008

.UPDATE...
MINOR ADJUSTMENT FOR CONVECTIVE TRENDS OVER SOUTHEAST ILLINOIS AND
SOUTHWEST INDIANA.

&&

.DISCUSSION...
MESOCALE CONVECTIVE SYSTEM /MCS/ CURRENTLY PASSING THROUGH ITS
MATURE STAGE OVER EAST CENTRAL ILLINOIS AND WEST CENTRAL INDIANA
AS OF 12Z THIS MORNING. ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING UPSHEAR OVER THE COLD POOL ON THE
SOUTHWEST SIDE OF THE MCS. ALTHOUGH CIRRUS SHIELD WILL LIKELY
INHIBIT SIGNIFICANT TEMPERATURE RISES FURTHER SOUTH INTO THE WFO
PAH FORECAST AREA...GENERAL EXTRAPOLATION OF THE MCS REQUIRES AT
LEAST A MORE ROBUST MENTION OF ISOLATED/SCATTERED SHOWERS AND
THUNDERSTORMS FURTHER WEST INTO THE WABASH RIVER VALLEY AREA IN
SOUTHEAST ILLINOIS AND FURTHER SOUTHWARD THROUGH SOUTHWEST
INDIANA. AT THIS TIME...MAIN ADJUSTMENT FOR THE
TEXT...TABULAR...GRIDDED PRODUCTS IS FOR CONVECTIVE TRENDS FOR
THIS MORNING. GIVEN THE LACK OF SIGNIFICANT MOISTURE
CONVERGENCE/INSTABILITY CHANGES IN THE GOES SOUNDER PRECIPITABLE
WATER/LIFTED INDEX SATELLITE PICTURES...AS WELL AS ANY MARKED
CHANGE IN CLOUD DEVELOPMENT OVER THE PENNYRILE REGION OF WEST
KENTUCKY...I AM PLANNING TO STICK CLOSER TO THE 06Z GFS SOLUTION
VS. THE NAM/SREF POP/WEATHER GUIDANCE FOR TODAY.

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT MON JUL 7 2008/

DISCUSSION...
TWO CYCLONIC VORTEX CENTERS IN THE NORTHERN HEMISPHERE...ONE
CENTERED SOUTH OF THE ALASKA ALEUTIAN CHAIN NEAR 54N/153W...AND
ONE NORTHEAST OF HUDSON BAY NEAR 59N/77W SHOULD WORK TOGETHER TO
PLACE THE U.S. IN A BROAD ZONAL FLOW...ESPECIALLY ACROSS THE
NORTHERN 1/2 OF THE NATION. THE ONLY CONCERN WILL BE HOW MUCH
DOMINANCE THE EASTERN CANADIAN VORTEXT WILL HAVE AFTER WEDNESDAY
TO SUPPRESS THE WESTERLIES FURTHER SOUTH ACROSS THE WFO PAH
FORECAST AREA. THIS WILL IMPACT WHETHER RAINFALL CHANCES WILL
DIMINISH AFTER THURSDAY OR NOT...WILL HAVE TO WAIT AND SEE.

HOWEVER IN THE SHORT TERM...THE PLACEMENT AND DOMINANCE OF THE
HIGH PRESSURE RIDGE THAT MOVED TOWARD THE LOWER MISSISSIPPI
VALLEY ON SUNDAY HAS PLACED A KINK MY ASSESSMENT OF CONVECTIVE
CHANCES FOR TODAY. ALTHOUGH LOW LEVEL MOISTURE HAS DEFINITELY
INCREASED FROM YESTERDAY /GOES SOUNDER PRECIPITABLE WATER NOW
AVERAGES AROUND 1.5 INCHES AS OF 07Z MONDAY/ AND WEAK INSTABILITY
IS IN PLACE /GOES SOUNDER LIFTED INDEX BETWEEN -1 AND -2 OVER SRN
IL/SERN MO AS OF 07Z MONDAY/...THE GOES SOUNDINGS OVER SOUTHERN IL
AND WESTERN KY INDICATE A STRONG INVERSION AT 950 MB...WITH SOME
WARMING AT 575-625 MB LAYER. NOW...WITH LIFT ASSOCIATED WITH A
WEAK MID LEVEL TROUGH AXIS MOVING THROUGH NRN MO...THE THERMAL
PROFILE AT THE UPPER LEVEL WILL WEAKEN DURING THE MORNING. THE BIG
CONCERN IS WHETHER THE LOW LEVEL INVERSION WILL WEAKEN ENOUGH TO
ALLOW CONVECTIVE TEMPERATURES TO RISE EARLY ENOUGH/ BEFORE 18Z/
FOR SHOWER/THUNDERSTORM DEVELOPMENT. FOR NOW...I BELIEVE THE
UPPER LEVEL SHORTWAVE AND LOW LEVEL SUBSIDENCE WILL BE OUT OF
PHASE ENOUGH TO LIMIT CONVECTIVE POTENTIAL...UNLIKE WHAT I
THOUGHT WITH YESTERDAYS PACKAGE. HOWEVER...THE BEST CONVECTIVE
POTENTIAL WILL STILL REMAIN ALONG THE NORTHERN 1/4 OF THE WFO PAH
FORECAST AREA TODAY...SO HAVE KEPT A SMALL MENTION IN PLACE. THE
GFS SUPPORTS THE CURRENT GOES SOUNDINGS AND SUGGESTS A DRIER
SOLUTION FOR POP/WEATHER COVERAGE TODAY.

IN COORDINATING WITH THE PREVIOUS FORECAST SHIFT AND COLLABORATIVE
INPUT BY WFO SGF...A SLIGHTLY SLOWER SOUTHWARD PROGRESSION OF
POP/WEATHER CHANCES APPEARS TO BE A PRUDENT MOVE AT THIS TIME. I
HAVE NOW PLACED THE HIGHEST CHANCES FOR RAIN CENTERED ACROSS
TUESDAY NIGHT INTO WEDNESDAY...BEING MORE LIBERAL THAN HPC ON
QPF...CONSIDERING THE PLACEMENT OF THE SURFACE BOUNDARY AND THE
BAROCLINIC ZONE OVER THE AREA AT THAT TIME.

FORECAST CERTAINTY FOR THURSDAY INTO FRIDAY IS SOMEWHAT LOWER...AS
THE ECMWF/GFS DIFFER ENOUGH ON THE TRANSITIONAL SHIFT OF THE UPPER
FLOW TO A SLIGHT W/NWLY COMPONENT. THIS MAY PLAY HAVOC ON
POP/WEATHER CHANCES IN SUBSEQUENT FORECAST CYCLES COVERING
THURSDAY AND FRIDAY.

FOR WINDS...LEANED HEAVILY ON GRIDDED MOS GUIDANCE VALUES. FOR
TEMPERATURES/DEWPOINTS...GFS AND GRIDDED MOS VALUES WERE BLENDED.
THE FORECAST BEYOND FRIDAY WAS NOT EVALUATED FOR THIS PACKAGE.

AVIATION...
WITH SURFACE HIGH PRESSURE CENTERED WELL OFF THE SOUTHEAST
COAST...AND A WEAK LOW PRESSURE CENTER DEVELOPING OVER THE NORTHERN
AND CENTRAL PLAINS...A LIGHT SOUTH TO SOUTHWEST WIND IS EXPECTED
THROUGH TONIGHT. A FEW LOCATIONS MAY SEE WINDS INCREASE TO NEAR 10
KTS THIS AFTERNOON...BUT MOST OF THE PERIOD WILL SEE 6KTS OR LESS.

AS FOR CLOUD COVER...THERE WILL BE SCATTERED CLOUDS IN THE 6-9KFT
LAYER THROUGH THE DAY...AND POSSIBLY TONIGHT AS WELL. A BRIEF
CEILING CONDITION MAY DEVELOP OVER EASTERN SECTIONS THROUGH THE
MIDDLE PART OF THE DAY. OTHERWISE ONLY SOME PERIODS OF CIRRUS CLOUDS
ARE EXPECTED.

A SMALL CHANCE OF A SHOWER OR THUNDERSTORM IS FORECAST FOR
TODAY...MAINLY EAST OF THE MISSISSIPPI RIVER. IF CONVECTION DOES
DEVELOP COVERAGE WILL BE SPARSE. THEREFORE...NO EXPLICIT MENTION OF
TS WILL BE MADE IN THE 12Z TAFS. INSTEAD...WILL PROBABLY MAINTAIN
CURRENT MENTION OF CB IN THE EASTERN SITES...WITH NO MENTION IN THE
WEST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...SMITH
LONG TERM....SMITH
AVIATION...DRS
Hazardous weather outlook, Jul 7, 3:28 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
428 AM CDT MON JUL 7 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
TODAY...GENERALLY NORTH OF A WAYNE CITY ILLINOIS...EVANSVILLE AND
ROCKPORT INDIANA LINE. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW
SEVERE LIMITS.

RIVER FLOODING CONTINUES ON THE MISSISSIPPI RIVER NEAR CAPE
GIRARDEAU AND THEBES...AND ON THE BIG MUDDY RIVER NEAR
MURPHYSBORO. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES TUESDAY AFTERNOON COULD TOP OUT NEAR 100 DEGREES
IN AN AREA STRETCHING FROM POPLAR BLUFF...CAPE GIRARDEAU MISSOURI
AND KARNAK ILLINOIS...DOWN TO THE NORTHEAST ARKANSAS AND WEST
TENNESSEE BORDERS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST
ACROSS THE ENTIRE OUTLOOK AREA TUESDAY AND WEDNESDAY AND PART OF
THE OUTLOOK AREA THURSDAY AND FRIDAY.

THE GREATEST POTENTIAL FOR ORGANIZED SEVERE THUNDERSTORMS WILL
REMAIN NORTH OF THE OUTLOOK AREA ON TUESDAY. HOWEVER...A FEW
STORMS MAY APPROACH SEVERE LIMITS ON WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. HEAVY RAIN AND MARGINALLY
SEVERE WIND GUSTS WILL BE THE PRIMARY HAZARDS.

FLOODING WILL CONTINUE ON THE MISSISSIPPI AND BIG MUDDY RIVERS
DURING THIS TIME PERIOD. PLEASE REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wabash

When
July 7, 8:15 AM CST to 9:15 AM CST
Where
Wabash County, Mt Carmel to 1.42 mi SSE of Mt Carmel
Reported by
Trained Spotter
Coordinates
38.420, -87.770

Low-lying roadways were flooded. Ponding of water occurred on most roads.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115206.